Reducing Quetiapine: Slow and Steady Wins the Race

I started The Bipolar Project with the intention of tracking my reduction of Quetiapine Fumarate (aka Seroquel). Since reducing the drug in 2011 there have been various issues that have prevented me from reducing at a steady rate throughout the past two years. In fact, in 2012 I didn’t reduce it at all.  Some of these issues have been Bipolar related but most have been completely unrelated circumstances that impacted on my emotional health, left me stressed out and miserable and my life just a little too chaotic to embark on a medication free life.

Slow and steady

If you’ve been with me from the start, I was initially on 400mg. I managed to reduce that by 125mg throughout 2011. When I stopped my contraceptive pill and my mood went haywire, I upped it back to 300mg and left it there for over a year. I started reducing again about four months ago and am now down to 206.25mg nightly. This quick reduction had minimal effect on my mood (apart from taking me a bit longer to fall asleep and feeling a little more tired the next day).  When I reduced it a couple of nights ago I noticed I was a little more irritable for two days afterward.

When I first started I had a number of rules: no alcohol, regular sleep pattern, exercise vigorously and regularly, only reduce by 6.25mg at a time. At the time, exercise was a major mood stabiliser for me and I noticed resistance exercise, like lifting weights, was better for my mood than just cardio.

Now, I’m too unwell to do vigorous exercise and resistance exercises are pretty much out of the question. Surprisingly, that doesn’t seem to have negatively impacted on my mood during the reduction. But I’m still exercising (I walk and do yoga pretty much every day – less than 30 minutes all up), but not the way I used to (spin classes, weights, long horse riding sessions, full length yoga classes).

There haven’t been as many positive effects this time around but these are probably being masked by my poor physical health. I’m so fatigued all the time that if being on less Quetiapine is making me less tired and improving my concentration, then I just don’t notice it.

I’ve slowed down the reduction again because I noticed I was getting pretty emotional, probably because I was extremely anxious and moderately depressed. Again, these seem like pretty normal responses given the events of the past year but ultimately, if my mood is unstable, it doesn’t matter what’s causing it – the reduction must be slowed down. Within the next week or so I plan to bring it down to 200mg and leave it there for a few weeks.

If you’re on psychiatric medications and have tried reducing or stopping your drug, what have you experienced?

Advertisements

14 thoughts on “Reducing Quetiapine: Slow and Steady Wins the Race

  1. I’m on 900mg of Seroquel accompanied by 80mg of Latuda at night. I want off of the Seroquel. I don’t know how much it’s helping but more than anything, I know the side effects that occur when coming off and so it scares me that I don’t know what it’s actually doing. Does that make sense? It does in my head. Basically, I’ve been on it about a year and the weight gain is tremendous and it’s such a strong drug. I had to sign a waiver when I went over 800mg.

    • Hi Pamela,

      I find it shocking you’re on such a high dose as I found 400mg intolerable. If you feel like sharing, what are you taking it for? What kinds of changes have you noticed while you’ve been on it? Honestly, I’ve only ever thought Seroquel was effective because it made me sleep thus interrupting the mania cycle – it’s surprisingly difficult to become manic when you sleep every night.
      Sara

  2. I have been focusing on reducing my regular daily dose of my benzo for the last 2 years. Before that I had reduced my anti-psychotic significantly so that I just take a bit before bed to help me be less vigilant to what’s going on in my dreams and waking myself up if things get scary/flashbacks. But the anti-psychotic had a lot of side effects so that’s why I picked it to reduce first. I’m working on the benzo now because of the addiction factor. My last focus will be on my antidepressant.

    Reducing the benzo has been hard. I was more aggressive in the beginning. Then I had a set back and went up on it again. Then reduced it again. Now I am on my lowest dose yet but I haven’t attempted another reduction in 6 months. Life has seem too chaotic. But then again, I am not sure when it isn’t.

    I reduce by the smallest amount possible (.25mg) I find this makes the withdrawal a lot easier (a lot less anxiety, vertigo, sensory overload, funny sensations, sleep problems) but it also drags it out. But I feel it is a lot less overwhelming than reducing by .5mg.

    I have also found that my body needs time to adjust before I reduce again. Initially I would say it was 6 weeks (which is a lot longer than I have heard from others) but the lower the go, the longer it seems to take that I feel balanced again.

    My humble suggestion is reduce when you feel your body is ready again. I know this may be hard because you may be quite detached from your body/intuition because of all the fatigue and pain from your condition. And if this is true, I can understand that because I am stilled pissed at my body for betraying me. It takes practice and time to trust your body again and I am not even sure how to do that and if it’s possible again.

    Love,
    Trish

    • Hi Trish,

      Thanks for your comment. Your words are appreciated as always. I can relate to what you said about your body needing time to adjust between reductions – I definitely have the same effect. For me, it didn’t take 6 weeks to re-stabilise, but as you say, the lower it gets the longer it seems to take. I admire the fact you’re reducing your medications in such a controlled and logical way, and that you even have the courage to do it at all. One of the things drilled into people with mental illness is that we have to take medications or we will relapse. I don’t necessarily buy that, at least, not for all of us.

      Sara

  3. Pingback: Achieve Your Fitness Goals With These Simple Instructions : Healthy Weight Loss System

  4. After feeling for quite some time that 10mg of Ability was keeping my ceiling too low I decided to lower the dose to 5mg, after consulting my doctor, of course. There was quite a bit of anxiety and a couple episodes of hypomania but I seem to have leveled out. It feels as if my other medications are having more of an effect now, especially those used to control my ADHD. My mood has been brighter and thoughts more together as a result. I am a bit concerned that this is a dangerous move given that I’m on 300mg/day of Wellbutrin and 200mg/day of Zoloft. “Well-off,” as we call the combination, is the closest thing I have found to be a functional dopamine re-uptake inhibitor, something we decided to try after I proved tolerant to stimulant medications and were hesitant to increase their dose. So far so good on that…but the high level of antidepressant with a relatively low level of anti psychotic will be a closely monitored risk.

  5. To TBP, Hello my name is Frank and I too suffer from BP and have for several years now, I just turned 36 years old in May (2014)- I had a daydream the other day of starting a website-not necessarily a blog- and strangely enough I though “The Bi-Polar Project”, was a good name…and with 2 seconds of Web searching I found it was a popular name, as it was already in use…

    The big Idea I had was basically a website you could visit and complete a Bio and then choose at that day/week/moment from one of 2 categories– 1. UP 2.DOWN
    The categories refer to your current mental/emotional state. So if you are currently UP, then you place yourself in that category, the intent is to pair folks up, one UP with a DOWN ,with the goal being the UP helps the DOWN to become an UP!
    I do realize that 99.9% of us are not clinical mental health specialists, but at the same time do the Docs really know what we are dealing within our own heads?

    I think you understand….(BTW what is your new project?)

    Thanks- FJ

Please share your thoughts with me

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s